MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL MICRUSPHERE 10 - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL MICRUSPHERE 10 - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number CSP10035030
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Aneurysm (1708); Reaction (2414)
Date of Event 03/01/2010
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Article: skolarus, l.D., gemmete, braley, t., et al.(2010).Abnormal white matter changes after cerebral aneurysm treatment with polyglycolic-polylactic acid coils.World neurosurgery, doi:10.1016/j.Wneu.2010.03.026.Udi: unknown part number, attempts to obtain product part number were unsuccessful, udi unavailable.Date of event, product code, and lot number not available.This is an initial/final mdr report.Conclusion: none of the implanted devices were returned; therefore, no failure analysis could be performed.The dhr review of all devices revealed: a review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Coil compaction is a known potential product malfunction associated with the use of the codman embolic coil devices and the ifu warns that multiple procedures may be needed for complete obliteration of the target lesion.Aneurysm recanalization is a known potential adverse event associated with the use of the codman embolic coils and is listed in the ifu.Brain lesions, while not specifically listed in the ifu are a rare but known event associated with cerebral invasive procedures.The codman ifu states that neurologic deficits are a potential adverse event.All products undergo a 100% inspection prior to being released for sale; there is no evidence of a manufacturing issue related to this complaint.The potential for a reaction to the foreign body is always present when implantation of medical devices is performed.It is a routine portion of the patient¿s assessment, by the implanting physician or other health care professionals, in the follow up examinations.Review of the available information suggests that specific patient immune response issues and underlying aneurysmal disease process may have contributed to the reported events.No further actions are required at this time.This is 1 of 17 mdr reports being submitted for this literature article.
 
Event or Problem Description
In the literature article ¿abnormal white matter changes after cerebral aneurysm treatment with polyglycolic-polylactic acid coils¿ by lesli e.Skolarus, joseph j.Gemmete, tiffany braley, lewis b.Morgenstern, aditya pandey, published world neurosurgery, doi:10.1016/j.Wneu.2010.03.026, it was reported that a female patient had aneurysm recanalization after initial coiling with microsphere coils (csp10070030/f43069, csp10035030/f40423, csp10030030/f42941, csp10050030/f44130, csp10035030/f44304, csp10030030/f42941, csp10025030/f42083, csp10025030/f43822, csp10025030/f39589, csp10035030/f44304, csp10035030/f42085, csp10030030/f44030 x 2, csp10040030/f43624, csp10040030/f42769), then had coil compaction after the second coil embolization with a microsphere coil (csp10060030/f44693), and then had cerebral lesions develop.Per the article, a (b)(6)-year-old female smoker (case 2) suffered a hunt-hess grade 3, fisher grade 4 aneurysmal sah.Cerebral angiogram revealed a 12 x 8-mm basilar tip aneurysm.She underwent emergent endovascular coiling on (b)(6)2008 with implantation of 15 microsphere coils, which resulted in greater than 90% aneurysm obliteration.Mri showed evidence of aneurysm recurrence with no white matter changes, therefore she underwent a second aneurysm coiling on (b)(6)2009 with an additional microsphere coil.The patient recovered to her baseline after her sah.A follow-up angiogram 6 months after the second coil embolization showed interval compaction of the basilar tip aneurysm coils with recanalization of the aneurysm.Approximately 9 months after her sah and 1 month after her second coiling, she developed a cough, and the next morning awoke with left hand and foot paresthesias and difficulty ambulating.Physical examination revealed difficulty with tandem gait with falling to the left.A brain mri revealed restricted diffusion in her right dorsal paramedian pons as well as increased t2 signal in the bilateral ventral pons, paramedian midbrain, left cerebellum, and periventricular subcortical white matter with punctate enhancement.Additional workup included serum and csf examination of inflammatory and infectious causes of her symptoms.She had a negative extractable nuclear antigens, antinuclear antibodies, and her angiotensin- converting enzyme level was normal.Her erythrocyte sedimentation rate was 5 mm/h (reference 0 to 20 mm/h).Viral cultures were negative for herpes simplex virus 1 and 2, varicella zoster virus, enterovirus, adenovirus, and arbovirus panel.Csf examination showed 86 red blood cells/cm3, 2 white blood cells/cm3, glucose of 67 mg/dl, and protein of 71 mg/dl.She had no oligoclonal bands and a normal immunoglobulin g index 0.51 (reference (0.33 to 0.57).Csf cultures were negative.The recanalization was treated with an additional 16 coils.After approximately 4 weeks from the start of her symptoms, she was near her baseline and a repeat mri revealed significant improvement of her multifocal flair signal abnormalities and right pontine encephalomalacia.A second mri, 4 months after the second coil placement, showed complete resolution of the flair signal changes.Patient allergies included sulfa, latex and prochlorperazine the coil embolization was treated with an enterprise stent and 16 additional cerecyte coils.The author confirmed the catalog and lot numbers of the coils and confirm there were no mri changes after the implantation of the final 16 additional coils.

Brand Name
MICRUSPHERE 10 - CERECYTE MICROCOIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key6649294
Report Number2954740-2017-00160
Device Sequence Number1081878
Product Code HCG
UDI-Device Identifier00878528001034
UDI-Public(01)00878528001034(17)130623(10)F44304
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K0022420
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Reporter Type Manufacturer
Report Source literature
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 05/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/23/2013
Device Catalogue NumberCSP10035030
Device Lot NumberF44304
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/26/2017
Initial Report FDA Received Date06/17/2017
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR